Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 34, NWS Topeka, KS

July 29, 2020Nemaha County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 29, 2020, 1:26 PM CDT for Nemaha County, Kansas. It took effect at Jul 29, 2020, 3:33 PM CDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 1:26 PM CDT (18:26 UTC)
In effect from
Jul 29, 2020, 3:33 PM CDT
Expired
Jul 31, 2020, 1:40 AM CDT
In force
34 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 23.39 ft at Jul 29, 2020, 8:00 PM CDT.

actionminormoderate102007/2907/3007/3108/01
Action stage
16 ft
Minor stage
21 ft
Moderate stage
23.5 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 29, 12:22 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 12:22 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1222 PM CDT Wed Jul 29 2020

.SYNOPSIS...
Issued at 255 AM CDT Wed Jul 29 2020

The local forecast area has been nearly dry for the past few hours,
though this appears to steadily change this morning and may not be
the case again until the weekend. Main convection nearby is along
the KS/OK border where modest isentropic upglide around 305 K has
resulted in a few areas of linear convection. A few short wavelength
upper troughs were objectively analyzed over central and southern
portions of Oklahoma, with a larger-scale trough over the northern
Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist
lower to middle troposphere with precipitable water values around 2
inches.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Jul 29 2020

Influence of the approaching Rockies wave leads to increasing broad-
scale lift across central and eastern portions of Kansas through the
day, and along with the early-day upglide pushing northeast into
this same area, further expansion of precipitation is supported
through the day. Some decrease in coverage seems likely late the
day, but an uptick is likely in the late evening and overnight with
minor potential for an MCS grazing southwestern locations and the
upstream wave deepening somewhat as it settles into eastern Kansas.
Instability is tempered by modest lapse rates and the expected early-
day increase in precip/cloud, and in concert with weak wind
fields, severe weather threats look quite low, with the main area
of concern being the southwest with the possible MCS. The high PW
values and slow storm motions over scattered areas of wet ground
and elevated river levels lead to a flash flood/areal flood/river
flood concern, but the lack of a focusing mechanism and 1-hour flash
flood guidance values well above 1.5 inches for the bulk of the
area give too little confidence in anything more than isolated
problems.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Jul 29 2020

The aforementioned upper trough makes only slow southeastward
movement Thursday into Friday as an upper ridge builds over the
western CONUS. Precipitation amounts continue to be the main
concern in cool and modified lower levels though again any
confidence in where the heavier amounts will be is low. Total
amounts by Friday night of near two inches will likely be common
however.

Northerly flow through much of the troposphere dominates the weekend
into early next week, keeping temperatures below daily normals for
what is normally near the hottest time of year with a much drier
period very likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CDT Wed Jul 29 2020

An active TAF period is expected with on-and-off shower and
thunderstorm activity. While predominate conditions should remain
MVFR to perhaps VFR, brief periods of IFR to LIFR VSBY will be
probable with the passing showers and thunderstorms. Prevailing
MVFR to IFR conditions should overspread the area after 06Z with
occasional rain showers and storms continue through the morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ008>012-020>023.

&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Jul 29, 3:21 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Wed Jul 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-300830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Wed Jul 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers with some thunderstorms are
expected much of today and tonight. Locally heavy rainfall is
possible, and minor flooding could result especially where ground
conditions are saturated from recent heavy rains.

Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Thursday and some chance for
additional rainfall persists into late Friday. Additional local
heavy rainfall may occur, leading to additional potential for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 29, 12:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HEAVY RAIN       5 S SUMMERFIELD         39.92N 96.35W
07/29/2020  M4.86 INCH       MARSHALL           KS   TRAINED SPOTTER

&&
Local storm report, Jul 29, 12:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HEAVY RAIN       3 WNW BERN              39.98N 96.02W
07/29/2020  M2.85 INCH       NEMAHA             KS   PUBLIC

            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 29, 12:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HEAVY RAIN       2 E MARYSVILLE          39.84N 96.60W
07/29/2020  E2.43 INCH       MARSHALL           KS   PUBLIC

            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 29, 12:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HEAVY RAIN       4 SSE SENECA            39.78N 96.04W
07/29/2020  M2.27 INCH       NEMAHA             KS   PUBLIC

            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 29, 12:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HEAVY RAIN       1 N MARYSVILLE          39.85N 96.65W
07/29/2020  E1.97 INCH       MARSHALL           KS   TRAINED SPOTTER

            STILL RAINING.

&&

BD
Local storm report, Jul 29, 1:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      5 SW BERN               39.91N 96.03W
07/29/2020                   NEMAHA             KS   LAW ENFORCEMENT

            WATER COVERING COUNTY ROAD WITH CREEK OUT OF
            ITS BANKS.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:12 AM CDTAreal Flood AdvisoryTOPNemaha2 hr
Jul 29, 10:04 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more41 hr
Jul 29, 10:31 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha119 min
Jul 29, 11:36 AM CDTFlash Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 1:35 PM CDTRiver Flood WarningTOPMarshall48 hr
Jul 29, 1:38 PM CDTRiver Flood WarningTOPMarshall, Washington64 hr
Jul 29, 2:57 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha2 hr
Jul 29, 3:25 PM CDTAreal Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 3:56 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee, Wabaunsee2 hr
Jul 29, 4:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Jul 29, 4:39 PM CDTFlash Flood WarningTOPJefferson, Shawnee4 hr
Jul 29, 4:57 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Jul 29, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Jul 29, 5:19 PM CDTRiver Flood WarningTOPShawnee2 hr
Jul 29, 5:45 PM CDTSpecial Weather StatementTOPDouglas60 min
Jul 29, 5:46 PM CDTSpecial Weather StatementTOPCoffey59 min
Jul 29, 6:10 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
Jul 29, 6:26 PM CDTSpecial Weather StatementTOPFranklin64 min
Jul 29, 6:38 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin52 min

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.